Article Text

Download PDFPDF
CASE REPORT
Repeated seizures in an elderly patient with alcohol dependence and mild cognitive impairment
  1. Nobuyoshi Ishii,
  2. Takeshi Terao,
  3. Yasuo Araki,
  4. Koji Hatano
  1. Department of Neuropsychiatry, Oita University Faculty of Medicine, Yufu, Oita, Japan
  1. Correspondence to Professor Takeshi Terao, terao{at}oita-u.ac.jp

Summary

A 69-year-old man with alcohol dependence and mild cognitive impairment (MCI) suffered from repeated tonic–clonic seizures. The seizures typically occurred several hours after his last alcohol intake at home (early withdrawal seizure) and 22 days after his last intake of alcohol (14 days after the last dose of diazepam substituting for alcohol: late withdrawal seizure) on the ward. Psychiatrists in charge of this patient found it difficult to attribute his seizures to alcohol withdrawal syndrome (AWS) because of the atypical onset. The patient responded to diazepam resumption and valproate combination. This case highlights the need to always consider AWS as a possible cause of seizures and to gradually decrease diazepam as a substitute for alcohol. Moreover, in this patient, MCI may have induced vulnerability in the brain for AWS and the patients’ older age might have decreased liver function leading to delayed onset of the seizures after diazepam withdrawal.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.